Minnesota, 2022

Hail and Damaging Winds in Minnesota, June 20, 2022

June 20, 2022 · NWS ABR · 7 events in 2 counties and zones

A cold front across South Dakota triggered a line of severe thunderstorms that moved into a favorable environment, with hot temperatures in the 90s and muggy conditions, across west central Minnesota during the late evening. Straight-line winds of generally 60 to 70 mph were produced, including a measured gust of 71 mph both near Odessa and Graceville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front across South Dakota triggered a line of severe thunderstorms that moved into a favorable environment, with hot temperatures in the 90s and muggy conditions, across west central Minnesota during the late evening. Straight-line winds of generally 60 to 70 mph were produced, including a measured gust of 71 mph both near Odessa and Graceville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 20, 1:53 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 1:53 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
253 PM CDT Mon Jun 20 2022

.DISCUSSION...
Issued at 215 PM CDT Mon Jun 20 2022

Forecast challenges revolve around severe convective chances this
afternoon through late this evening.

At 2 PM CDT, skies are partly to mostly sunny and temperatures are
warming into the 90s east of the nearly stalled out cold frontal
boundary on stiff south-southwest breezes. West of the front,
winds are out of the northwest and temperatures range from the
low 70s to the upper 80s. The front is positioned currently from
near Fargo North Dakota down to near Ipswich down to near
Chamberlain and on down to around Alliance Nebraska. A periodically
severe storm has been moving north-northeast through Dewey and
Corson counties over the past couple of hours.

The atmosphere is primed for some strong/organized convection.
More than adequate instability and increasingly favorable shear
will support severe thunderstorms by late this afternoon into this
evening. All weather hazard types are possible, although large
hail and damaging winds remain the greatest threats. There have
been more clouds around today than Saturday or Sunday, and this is
likely hampering the warm up today east of the frontal boundary.
That said temperatures across portions of northeast South Dakota
into western Minnesota have still been able to heat up into the
mid to upper 90s, with heat indices beginning to nose up to just
over the century mark. Current heat-related headlines continue,
unchanged into this evening.

Once this front begins to move east tonight, the cooler/drier air
already moving into the western forecast zones will make its way
over into the rest of the CWA, leaving Tuesday through Wednesday
dry days in the forecast, with cooler temperatures closer to
normal expected. The flow pattern aloft is still set to go semi-
zonal through Wednesday night. Then, when the mid-level dirty
ridge starts to build in on Thursday (mid-level WAA), there could
be some elevated convection around heading into Thursday
evening/night. The next cold front that moves through the region
behind this short-lived upper ridging is supposed to come through
sometime between Friday afternoon and Saturday morning. And there
could be some convection accompanying that frontal passage. Warmer
temperatures set up on Thursday into Friday prior to the frontal
passage. Then, temperatures cool back down some for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1244 PM CDT Mon Jun 20 2022

Terminals KABR,KATY,KPIR,KMBG

For the most part, VFR conditions will prevail through the TAF
valid period. The exception will be during the 3 to 6 hour window
this afternoon/evening when strong to severe thunderstorms develop
across central and north central South Dakota and track
northeastward through the late evening hours. Periods of MVFR cigs
and MVFR/IFR vsbys along with strong potentially damaging winds
and heavy downpours may accompany the thunderstorms. The storms
should exit the area to the east by midnight, leaving the rest of
the TAF valid period dry and breezy/windy from west-northwest
winds.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 11 PM CDT this evening for
     SDZ006>008-018-021.

     Heat Advisory until 11 PM CDT this evening for SDZ011-019-020-
     022-023-037-051.

MN...Excessive Heat Warning until 11 PM CDT this evening for MNZ039-
     046.

&&

DISCUSSION...Dorn
AVIATION...Dorn
Hazardous weather outlook, Jun 20, 3:13 AM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
413 AM CDT Mon Jun 20 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Excessive Heat Warnings and Heat Advisories are in effect today and
this evening for areas along and east of the James River Valley,
where heat indices will exceed 100 to 105 degrees.

Thunderstorms will develop across central South Dakota late this
afternoon, then will track eastward during the evening hours. Strong
to severe storms are possible, with large hail and strong wind gusts
being the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Parkin

In the hours before

Special weather statement, Jun 20, 11:19 AM CST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1119 AM MDT Mon Jun 20 2022

SDZ015-201745-
Dewey SD-
1119 AM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of west central Dewey
County through 1145 AM MDT...

At 1119 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lantry, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lantry and Bear Creek around 1125 AM MDT.
  Eagle Butte and South Eagle Butte around 1135 AM MDT.

Other locations in the path of this storm include Green Grass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 10148 4511 10149 4529 10122 4502 10095
      4496 10114 4499 10114 4499 10150 4503 10150
TIME...MOT...LOC 1719Z 232DEG 28KT 4499 10148

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Serr
Local storm report, Jun 20, 11:46 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1246 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     2 NE LANTRY             45.04N 101.39W
06/20/2022  E60 MPH          DEWEY              SD   TRAINED SPOTTER

            IN ADDITION TO NICKLE HAIL.

&&

MC
Local storm report, Jun 20, 11:48 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     2 ENE LANTRY            45.02N 101.38W
06/20/2022                   DEWEY              SD   PUBLIC

            MPING REPORT OF 1-INCH TREE LIMBS BROKEN
            WITH SHINGLES BLOWN OFF.

&&

MC

The radar

The Aberdeen radar (KABR), 166 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Traverse

When
June 20, 4:50 PM CST
Where
Traverse County, 7.98 mi ENE of Wheaton
Measured
0.88 in hail
Reported by
Public
Coordinates
45.830, -96.340

Nickel hail was observed, with little wind.

Thunderstorm Wind, Big Stone

When
June 20, 9:42 PM CST
Where
Big Stone County, 0.84 mi SW of Odessa
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.260, -96.340

The time of the peak wind gust was estimated based on radar.

Thunderstorm Wind, Big Stone

When
June 20, 9:50 PM CST
Where
Big Stone County, 2.98 mi WSW of Graceville
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.560, -96.490

Thunderstorm Wind, Traverse

When
June 20, 9:50 PM CST
Where
Traverse County, 2.53 mi SW of Dumont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.690, -96.460

One tree and a couple of poles holding a nine inch elk fence were snapped, and tree branches were downed.

Thunderstorm Wind, Big Stone

When
June 20, 9:52 PM CST
Where
Big Stone County, 7.62 mi ESE of Clinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.420, -96.310

Thunderstorm Wind, Traverse

When
June 20, 9:54 PM CST
Where
Traverse County, 0.69 mi N of Dumont
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
45.730, -96.430

Thunderstorm Wind, Traverse

When
June 20, 10:04 PM CST
Where
Traverse County, 1.69 mi NE of Dumont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.740, -96.410

A trained spotter estimated winds at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033369, 1033375, 1033376, 1033381, 1033382, 1033383, 1033384.